Tornadoes · United States · Texas · 2008
EF0 tornado, Bayside, Texas, November 7, 2008
This EF0 tornado ran 0.2 miles across Cameron County on November 7, 2008, touching down at 12:10 PM CST and reaching 15 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- November 7, 2008
- Touchdown
- 12:10 PM CST (18:10 UTC)
- Lifted
- 12:11 PM CST (18:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Cameron County
- Touchdown point
- 26.081, -97.254
- Lift-off point
- 26.078, -97.255
- Record number
- 0811071210-01
What the Weather Service recorded
A rapidly developing storm cell, likely aided by convergence from outflow boundaries of earlier cells in the nearshore waters east of South Padre Island, and a developing Gulf Coast sea breeze, produced a quick-hitting waterspout which moved ashore in Laguna Heights before dissipating at the south edge of town.
A waterspout moved from the Laguna Madre through the small town of Laguna Heights shortly after noon on November 7th, knocking out power to a very small part of town, including at Bayside Marine at the intersection of Roy St. and SR 100, where witnesses saw the funnel knock down power lines and eventually pick up debris in fields just west of town before dissipating. Peak winds were estimated to be around 55 mph.||A survey indicated a few medium to large limbs blown down, as well as turned up aluminum facia on two older, trailer-style mobile homes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the tornado touched down at Nov 7, 9:03 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 7, 9:03 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
903 AM CST FRI NOV 7 2008
.DISCUSSION...A FRONTAL BOUNDARY IS NOW MOVING THROUGH CAMERON
COUNTY. THIS FRONT IS AT THE TAIL END OF A SYNOPTIC SCALE STORM
SYSTEM CENTERED OVER SOUTHERN MINNESOTA AND NORTHERN IOWA. THE
FRONT WILL CONTINUE PUSHING THROUGH TODAY...WITH ISOLATED SHOWERS
IN THE AREA THROUGH THIS AFTERNOON. THE MID LEVEL TROUGH AXIS WILL
FOLLOW THIS EVENING...AFTER WHICH SKIES SHOULD BREAK UP AS THE NEW
AIR MASS FILTERS IN AND DRIER NORTHWEST FLOW ALOFT TAKES OVER.
BASED ON RADAR RETURNS AND THE LATEST SHORT TERM MODEL GUIDANCE...
MADE SOME UPDATES TO THE GRIDS FOR THE FIRST PERIOD. UPDATED THE
POP GRIDS FOR THE FRONTAL PROGRESSION TODAY. THE UPDATED FORECAST
HAS BEEN PUBLISHED.
&&
.PREV DISCUSSION... /ISSUED 300 AM CST FRI NOV 7 2008/ A WEAK
COLD FRONT HAS BECOME STATIONARY OVER DEEP SOUTH TEXAS EARLY THIS
MORNING. THE COLD FRONT SHOULD START MOVING THROUGH THE AREA LATER
TODAY...CAUSING LIGHT TO MODERATE NORTHEAST WINDS AND SLIGHTLY
COOLER TEMPERATURES. ISOLATED SHOWERS COULD BE ASSOCIATED WITH
THE FRONT TODAY. A DRIER AND MORE STABLE AIRMASS COULD BE IN STORE
FOR DEEP SOUTH TEXAS FOR THE WEEKEND AS HIGH PRESSURE BUILDS INTO
THE AREA. ANOTHER COLD FRONT SHOULD MOVE THROUGH DEEP SOUTH TEXAS
ON WEDNESDAY...CAUSING COOLER TEMPERATURES AND AREAS OF RAIN IN ITS
WAKE. BRO SOUNDING LAST NIGHT SHOWED A PRECIP WATER OF 1.22 AND A
K-INDEX OF 19.
&&
.MARINE...AT 8 AM BUOY020 REPORTED SOUTH WINDS AT 10 KTS AND SEAS
3 FEET. COLD FRONT LINGERING JUST NORTH OF BUOY020 THIS MORNING...
WITH NORTH WINDS AT BUOY019 AROUND 20 KNOTS. WINDS SHOULD SHIFT TO
THE NORTH ACROSS THE ENTIRE COASTAL WATERS BY NOON...WITH WINDS
AROUND 20 KNOTS POSSIBLE. HAVE POSTED A SCA FOR THE COASTAL WATERS
THROUGH THIS AFTERNOON...WITH THE WINDS RIGHT AT ADVISORY STATUS.
WILL KEEP LAGUNA WATERS AT SCEC. SHOWERS AND A FEW THUNDERSTORMS
CONTINUE TO DEVELOP ALONG THE FRONT IN THE NORTHERN HALF OF THE
REGION...WHICH WILL MOVE SOUTHWARD WITH THE FRONT. HIGH PRESSURE
BEHIND THE FRONT WILL MOVE INTO THE NORTHWEST GULF...QUICKLY
DECREASING WINDS BY SATURDAY MORNING. SOUTHEAST WINDS WILL QUICKLY
REESTABLISH LATER SUNDAY...CONTINUING UNTIL THE NEXT FRONT ARRIVES
BY THE MIDDLE OF NEXT WEEK. MAY NEED SCA FOR THIS BOUNDARY AS
WELL.
&&
.AVIATION...PARTLY TO MOSTLY CLOUDY CIGS ABOVE 3KFT SHOULD HANG
AROUND FOR MOST OF THE DAY AHEAD OF A SLOWLY ADVANCING COLD FRONT.
WINDS HAVE SHIFTED NORTH AT ALL LOCATIONS EXCEPT KBRO...WHICH IS
CALM. A FEW GUSTS ARE POSSIBLE LATER TODAY AS THE DRIER AIR BEHIND
THE FRONT ADVANCES. A FEW SHOWERS ARE POSSIBLE ALONG THE FRONT AT
KHRL AND KBRO THROUGH NOON...BUT RAIN CHANCES WILL DECREASE WITH THE
ADVANCE OF THE DRY AIR. VFR CONDITIONS WILL PREVAIL AFTER THE FRONT
WITH MOSTLY CLEAR SKIES LATE TODAY AND TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 65 80 70 / 40 10 10 10
BROWNSVILLE 79 63 80 69 / 50 10 10 10
HARLINGEN 78 60 81 67 / 40 10 10 10
MCALLEN 79 62 82 67 / 30 10 10 10
RIO GRANDE CITY 78 59 80 61 / 10 10 10 0
SOUTH PADRE ISLAND 78 66 78 68 / 50 10 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR GMZ150-
155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
54/64/CAMPBELLHazardous weather outlook, Nov 7, 4:34 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 434 AM CST FRI NOV 7 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-081100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 434 AM CST FRI NOV 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SMALL CRAFT ADVISORY CONDITIONS COULD BE POSSIBLE LATE SUNDAY THROUGH EARLY TUESDAY DUE TO INCREASING WINDS AND SEAS OFFSHORE. AN ELEVATED RISK OR RIP CURRENTS IS POSSIBLE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Brownsville Intl, TX (KBRO), 12:00Z
6.2 hours before the tornado, 25 km from the path. November 7, 2008.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 642 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 4.7 K/km
Brownsville Intl, TX (KBRO), 00:00Z
5.8 hours after it, 25 km from the path. November 8, 2008.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 373 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.3 K/km
The radar
The Brownsville radar (KBRO), 25 km away, was scanning. The volume nearest the touchdown began at 18:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:10 UTC | TORNADO | 1 W Laguna Heights | Cameron, TX | SHIP CAPTAIN REPORTED TORNADO TOUCHDOWN BETWEEN LAGUNA HEIGHTS AND LAGUNA VISTA ON HWY 100. COULD SEE DEBRIS FROM FIELD BEING PULLED INTO TORNADO. NO BUILDINGS/STRUCTURES WERE AFFECTED. POSSIBLY A WATERSPOUT THAT MOVED O |
| 18:10 UTC | WATER SPOUT | Laguna Heights | Cameron, TX | THE PUBLIC REPORTED A LANDFALLING WATER SPOUT MOVING ASHORE NEAR LAGUNA HEIGHTS. THE SAME PUBLIC REPORTED DEBRIS BEING PULLED INTO THE LANDFALLING SPOUT IN A FIELD JUST WEST OF LAGUNA HEIGHTS ALONG HWY 100. ANOTHER REPOR |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.